Low-dose thalidomide-induced agranulocytosis in a multiple myeloma patient treated at diagnosis

Serena Mazzotta, Alessandro Gozzetti, Maria Teresa Pirrotta, Monica Bocchia, Simona Sammassimo, Alessandro Bucalossi, Francesco Lauria

Research output: Contribution to journalArticlepeer-review

Abstract

Thalidomide represents a recent and innovative therapeutic approach in multiple myeloma. Main toxicity usually consists in somnolence, constipation, peripheral neuropathy and deep vein thrombosis, but, unlike alkylating agents, thalidomide is reported to rarely induce severe hematologic toxicity. The majority of patients developing neutropenia are heavily pretreated with three or more lines of chemotherapy. Here, we report, for the first time, clinical and laboratory data of a 66-year-old female patient with multiple myeloma at diagnosis who, after 4 weeks of thalidomide treatment, developed a grade 4 WHO neutropenia with septicemia. A brief review of the literature and suggestions for possible predictive factors of this toxicity are made.

Original languageEnglish
Pages (from-to)1837-1838
Number of pages2
JournalLeukemia and Lymphoma
Volume46
Issue number12
DOIs
Publication statusPublished - Dec 2005

Keywords

  • Multiple myeloma
  • Neutropenia
  • Septicemia
  • Thalidomide

ASJC Scopus subject areas

  • Hematology
  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Low-dose thalidomide-induced agranulocytosis in a multiple myeloma patient treated at diagnosis'. Together they form a unique fingerprint.

Cite this